A patient develops a severe, unexpected mucocutaneous reaction shortly after starting a new anticonvulsant. Which action is most appropriate regarding regulatory reporting in the UK?
Show answer and explanation
Answer: C Report the suspected adverse drug reaction via the Yellow Card Scheme
A severe mucocutaneous reaction soon after starting an anticonvulsant (for example carbamazepine, lamotrigine or phenytoin) raises the possibility of Stevens–Johnson syndrome or toxic epidermal necrolysis. Clinically, stop the suspected drug and get urgent specialist care. For regulation, report it to the MHRA through the Yellow Card scheme. Suspicion is enough: proof of causality is not needed. Healthcare professionals, patients and carers can all report. Serious reactions should be reported even if they are already listed in the product information, because the reports feed signal detection and estimates of frequency. For black triangle (▼) medicines, which are under additional monitoring, report all suspected reactions, however minor.
- Key clue
- Suspected serious drug reaction requiring regulatory reporting
- What it means
- Reportable suspected adverse drug reaction
- What to do
- Submit a Yellow Card report promptly and manage the reaction clinically, stopping the likely causative drug
Why the other options are less appropriate
- A Anyone can submit a Yellow Card: healthcare professionals, patients and carers, not only manufacturers.
- B Serious reactions should be reported even when already listed; reports help the MHRA judge how often and how severely they occur.
- D Reporting covers all serious suspected reactions, such as those causing hospital admission, disability or that are life-threatening, not only deaths.
- E A reasonable suspicion is enough to report. Waiting for proof delays signal detection and is not required.
Source: Medicines and Healthcare products Regulatory Agency: Yellow Card Scheme